Michigan, 2008Tornado and Hail in Michigan, June 6, 2008
June 6, 2008 · NWS APX · 7 events in 5 counties and zones
Warm and humid air surged northward into Northern Michigan on the 6th. A strong low pressure system moved into the region late in the day, helping to spawn numerous thunderstorms, several of which became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $190,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and humid air surged northward into Northern Michigan on the 6th. A strong low pressure system moved into the region late in the day, helping to spawn numerous thunderstorms, several of which became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 6, 3:17 PM EST, 12 minutes earlier.
Area forecast discussion, Jun 6, 3:17 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
417 PM EDT FRI JUN 6 2008
.DISCUSSION...BRIEF ONE TODAY GIVEN ONGOING WX. CONVECTIVE EVENT
PRETTY MUCH PLAYING OUT AS EXPECTED...WITH VORT LOBE/MODEST HEIGHT
FALLS AND ENCROACHING 110+KT JETLET DRIVING ASCENT AND CONVECTIVE
DEVELOPMENT IN A HIGHLY SHEARED ENVIRONMENT (0-6KM SHEAR RUNNING 50
KNOTS OR BETTER). MAIN THREAT FOR THE EVENING WILL BE POTENTIAL FOR
INITIALLY DISCRETE CELLS TO MERGE INTO A LINE BEFORE RAPIDLY EXITING
BY 00-02Z TIMEFRAME. 17Z APX RAOB BEARS OUT LINEAR POTENTIAL WELL
GIVEN STRONG SPEED SHEAR BUT LACK OF DIRECTIONAL TURNING...
COUPLED WITH MORE THAN SUFFICIENT DRY MID-LEVEL AIRMASS TO PROMOTE
DOWNDRAFTS (DCAPES RUNNING 1000 J/KG OR BETTER) AND SUBSEQUENT LINE
ORGANIZATION. AFTER THAT...LITTLE TO SPEAK OF THRU MUCH OF THE NIGHT
WITH LOSS OF SHORTWAVE/JET FORCING AND LOW LEVEL RIDGE AXIS BUILDING
BACK INTO THE REGION BY MORNING. COULD BE A FEW LINGERING SHOWERS
THRU 06Z AS LOW LEVEL JET REMAINS STRONG IN THE PRESENCE OF DEEP
MOISTURE...BUT BEST MASS CONVERGENCE WILL REMAIN WELL NORTH SO
DIFFICULT TO SEE ANYTHING WIDESPREAD BEHIND THE INITIAL LINE.
OVERNIGHT LOWS QUITE WARM IN THE 60S ONCE AGAIN PER LACK OF THERMAL
ADVECTION BEHIND PASSAGE OF WEAK TROUGH AXIS.
LAWRENCE
LONG TERM...WEVE GONE FROM A QUIET PATTERN TO AN ACTIVE PATTERN
OVER THE LAST WEEK AND IT LOOKS TO BE CONTINUING TO BE ACTIVE
THROUGH THE NEXT WEEK.
SATURDAY...HIGH PRESSURE BUILDS INTO THE REGION AT THE SFC, WHILE
THE 500 AND 700 MB RIDGES MOVE EAST. THIS ALLOWS THE NEXT SYSTEM TO
MOVE TOWARD THE REGION. HOWEVER, NO PRECIPITATION IS EXPECTED.
SATURDAY NIGHT...AS THE 500 MB PATTERN FLATTENS (ORIENTS EAST-WEST),
THE FRONT LAYS OVER IN N LOWER. BOTH THE MODELS SHOW PRECIPITATION,
BUT THE GFS HAS SOME IN E UPPER AND THE NAM PRETTY MUCH HAS ALL OF
THE RAIN IN N LOWER. THIS WILL BE HARD TO PIN DOWN SO FOLLOWED THE
FLOW OF HIGHER POPS IN N LOWER BUT HAVE POPS IN E UPPER.
SUNDAY...THE BOTH MODELS CONTINUE SHOWERS AND THUNDERSTORMS THROUGH
THE DAY, AS THE FRONT SLOWLY MOVES THROUGH THE FORECAST AREA AND THE
SFC LOW TRACKS NORTHEAST OUT OF IOWA AND INTO LOWER MICHIGAN. SO
HAVE HIGHER CHANCE POPS IN THE FORECAST AS IT MOVES THROUGH.
SUNDAY NIGHT/MONDAY...WHILE THE FRONT STALLS OVER N LOWER THE RAIN
CONTINUES OVER THE REGION OVERNIGHT. THE MODELS HAVE TWO DIFFERENT
SCENARIOS FOR MONDAY, THOUGH. THE GFS BRINGS THE STORM THROUGH LOWER
MICHIGAN, WHILE THE SFC LOW ON THE NAM IS FARTHER SOUTH. WHICHEVER
ONE IS RIGHT, THE RAIN STOPS SHORTLY AFTER THE SYSTEM MOVES EAST AND
THE HIGH BUILDS INTO THE REGION, WHICH LOOKS TO BE OVERNIGHT ON
MONDAY SOMETIME.
EXTENDED (TUESDAY THRU FRIDAY)...TUESDAY, THE SFC LOW AND THE FRONT
IS THROUGH THE REGION, AND HIGH PRESSURE BUILDS INTO THE REGION.
WEDNESDAY, THE HIGH PRESSURE IS OVER THE REGION SO EXPECTING NO
RAIN. THURSDAY, THE CHANCE FOR RAIN RETURNS AS THE NEXT SYSTEM MOVES
INTO THE REGION. FRIDAY, THE COLD FRONT LOOKS TO BE PUSHING INTO THE
FORECAST AREA. SO EXPECTING THE CHANCE FOR RAIN STILL.
LUTZ
.PREV DISCUSSION... /ISSUED 122 PM EDT FRI JUN 6 2008/
.AVIATION...EXPECT CONVECTION TO CONTINUE TO SLOWLY FIRE INTO THE
AFTERNOON HOURS AS JET MAXIMUM/HEIGHT FALLS ADVANCE INTO THE AREA.
CONDITIONS SHOULD REMAIN VFR UNDER BKN/OVC CUMULUS DECK...WITH A
BROKEN LINE OF CONVECTION LIKELY FIRING ALONG OR JUST EAST OF A
LINE FROM KTVC/KPLN. THUS...EXPECT THE BEST CHANCES FOR MORE
ORGANIZED STORMS WILL BE NOTED AT KAPN 21-00Z TIMEFRAME...AND ANY
STORMS COULD EASILY BECOME SEVERE. FOR KPLN/KTVC WILL MAINTAIN
VICINITY MENTION AS DO NOT FORESEE WIDESPREAD ACTIVITY FOR THE TAF
SITES PROPER...BUT SOMETHING TO BE WATCHED. ANY CONVECTION SHOULD
RAPIDLY EXIT THE PICTURE THIS EVENING...LEAVING CLEARING SKIES AS
WEAK HIGH PRESSURE BUILDS OVERHEAD. LOW LEVEL WIND SHEAR AGAIN A
CONCERN THRU THE NIGHT AS LOW LEVEL JET REMAINS STRONG...WITH
GUSTY SURFACE WINDS RETURNING TO ALL AREAS BY LATE SATURDAY
MORNING AS MIXING/RETURN FLOW ENSUES.
LAWRENCE
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LMZ323-341-342-
344>346.
LH...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LHZ345-347>349.
LS...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LSZ321.
&&Hazardous weather outlook, Jun 6, 3:27 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
427 PM EDT FRI JUN 6 2008
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
072330-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
427 PM EDT FRI JUN 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN MICHIGAN THIS EVENING.
SEVERE THUNDERSTORMS ARE POSSIBLE...THROUGH 10 PM. DAMAGING WIND
GUSTS TO 70 MPH...HAIL UP TO PENNY SIZE...AND ISOLATED TORNADOES
ARE POSSIBLE. PLEASE SEE ONGOING TORNADO WATCH FOR FURTHER
INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT. A FEW STORMS
COULD BE SEVERE...ESPECIALLY IN EASTERN UPPER AND NORTHWEST LOWER
MICHIGAN. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS.
THUNDERSTORMS ARE ALSO IN THE FORECAST FOR SUNDAY THROUGH
TUESDAY AND AGAIN ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...SPOTTERS PLEASE RELAY ANY DAMAGE
REPORTS TO THE NATIONAL WEATHER SERVICE.
Event by event
4 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Missaukee
- When
- June 6, 3:29 PM EST to 3:30 PM EST
- Where
- Missaukee County, 2 mi SW of Lucas to 0.5 mi S of Lucas
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.200, -85.309
Two semi-trailers were overturned, the top of a barn silo was ripped off and blown half a mile away, a few roofs were damaged, and several trees and power lines were downed.
Thunderstorm Wind, Ogemaw
- When
- June 6, 3:40 PM EST
- Where
- Ogemaw County, 2.8 mi W of Edwards
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.176, -84.326
Trees and power lines were downed near the intersection of Stillwagon Road and Greenwood Road.
Tornado, Ogemaw
- When
- June 6, 3:55 PM EST to 3:57 PM EST
- Where
- Ogemaw County, 3.06 mi N of Campbells Corners to 3.01 mi S of Rose City
- Rating
- EF0
- Path length
- 1.08 mi
- Path width
- 100 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.364, -84.122
The tornado touched down near intersection of M-33 and Sage Lake Road, and lifted about a mile to the northeast. Several farms and residences suffered roof damage, some outbuildings were also damaged, and a number of trees and large limbs were downed.
Thunderstorm Wind, Ogemaw
- When
- June 6, 4:05 PM EST
- Where
- Ogemaw County, 4.25 mi SE of Lupton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.380, -83.970
Thunderstorm Wind, Arenac
- When
- June 6, 4:22 PM EST to 4:24 PM EST
- Where
- Arenac County, Sterling
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $34,000
- Reported by
- Trained Spotter
- Coordinates
- 44.030, -84.020
Trees and power lines were downed. A pickup truck was damaged by falling trees. A large barn roof was ripped off, and was deposited onto a nearby residence.
Hail, Chippewa
- When
- June 6, 5:00 PM EST
- Where
- Chippewa County, Kelden
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.220, -84.300
Hail, Montmorency
- When
- June 6, 5:00 PM EST
- Where
- Montmorency County, 1 mi W of Hillman
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 45.070, -83.941
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Indiana, June 6 to 7, 20083 deaths · $285 million · 51 events
- Tornadoes and Damaging Wind in Minnesota, June 6, 20082 injured · $12 million · EF3 · 10 events
- Strong Wind in Wisconsin, June 6, 20081 death · $20,000 · 2 events
- Tornado and Flash Flooding in Illinois, June 6, 2008$1.2 million · EF1 · 19 events
- Hail and Damaging Winds in Indiana, June 6, 20084 injured · $347,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Michigan, June 6, 20082 injured · $214,000 · 1 in hail · 26 events
- Flash Flooding in Minnesota, June 6, 2008$900,000 · 2 events
- Hail and Damaging Winds in Michigan, June 6, 2008$185,000 · 1.75 in hail · 34 events
- Flash Flooding in South Dakota, June 6 to 7, 2008$500,000 · 2 events
- Tornado and Hail in Wisconsin, June 6, 2008$155,000 · EF0 · 21 events
- Flash Flood and Flood in Illinois, June 6 to 15, 2008$340,000 · 2 events
- Strong Wind in Washington, June 6 to 9, 2008$250,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116237, 116249, 116224, 116254, 116243, 116228, 116229.